Scioto County Coroner, Dr. Darren Adams, warns first responders of the danger of coming in contact with drug


By Frank Lewis - flewis@civitasmedia.com



Since coming in contact with the extremely potent and deadly drug carfentanil can be just as dangerous to those who accidentally come in contact with it as those who choose to ingest it, Scioto County Coroner Dr. Darren Adams told the Daily Times Friday he is issuing a warning to first responders and Scioto County agencies to make sure they take precautions when dealing with people experiencing overdose.

Carfentanil is a synthetic opioid used as a tranquilizing agent for large animals. It is approximately 10,000 times more potent then morphine and 100 more times potent than fentanyl. The presence of carfentanil poses a significant threat to first responders and law enforcement personnel who may come into contact with this substance. These substances can come in several forms including powder, blotter paper, tablets, patch and spray. Some forms can be absorbed through the skin or accidentally inhaled.

“Due to carfentanil now in our area, found on autopsy data from our area, extreme caution should be undertaken,” Adams told the Times. “So for first responders, if there’s a powder-type substance on the body, make sure you’re wearing gloves and mask and make sure it’s taken proper care of. Carfentanil is 100 times more potent than fentanyl and 10,000 times more potent than morphine.”

Adams warned those dealing with overdoses, “Just a few little granules of carfentanil can overdose a human. It can also be absorbed through the skin. That’s why you have to use gloves.”

Adams also mentioned the drug can come in blotting paper form and can also be absorbed through contact.

Adams said extreme caution is a must. He said personal protective equipment such as gloves and a mask should be utilized. He said people should be aware of signs of exposure. Symptoms include respiratory depression, drowsiness, disorientation, sedation, pinpoint pupils and clammy skin.

If you suffer from exposure, you should seek immediate attention and Naloxone should be administered in the event of exposure. Multiple doses may be required.

If you suspect the presence of carfentanil or any other synthetic opioid secure the substance to avoid accidental exposure.

By Frank Lewis

flewis@civitasmedia.com

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewis.

Reach Frank Lewis at 740-353-3101, ext. 1928, or on Twitter @franklewis.